After RAI


I had an over active thyroid with palpitations and shaking, treated with Carbinazole this affected my liver so taken off. Appointment with Endo, advised RAI. Asked if any side effects, as previously had radio active treatment (iridium implants) for cancer. Assured no side efffects.

This was January 2012. Had RAI, after scans etc. to check size etc of thyroid. Asked again if any side effects and again told no.

Had RAI, given in room in one of the specimen pots with a straw and pot inside lead cup. This was bought in by a pregnant physicist (trying to make it seem like all ok??). Maybe it is maybe it isn't.

After 2 weeks isolation at home I was back in the swing of things. Until suddenly, after driving to work I thought i don't know how I got here, I knew then I had to see my GP.

Nobody tells you that when you go under active (or thyroid reduces its power) that you feel like your whole body has come to a complete halt.

Long story i know.

Having thyroid zapped has affected everything in my life. Weight gain, i have always been very slim, not know. Anxiety, and feeling like something horrible is going to happen.

I have had appointments about ears, stomach and heart. I have tinnitus and hearing loss (hearing loss some of which I admit had before, but has got worse) stomach went to gastroenterology and have a hiatus hernia grade C with inflammation. Heart due to palpitation, monitored but thankfully found ok.

All the consultants i have seen have said 'You've had RAI' then say nothing there a link to RAI and other problems.

Like can you drink RAI down and it not affect your throat and pipework down through your body?

I don't know, all I know is life is not the same.

Well that's this gist of it, sorry about rant but I know there are others out there feeling the same. :)


ps does gluten free diet help under-active thyroid?

4 Replies

  • Hi, afraid that you have discovered the hard way that RAI isn't always quite the straightforward procedure thAt the physicians would have you believe. No point whatsoever is looking back and lamenting the fact that you took the easiest ( for the doctors) option.

    Have you had regular blood tests since the rai? A lot of the symptoms you describe, sound like you are now under active. You need to know your free t4 and free t3 levels. And should be taking medication to get both these leves to the top endof the range.

    What meds are you taking and what are your blood tests looking like? It is possible to get well again, it just takes some time to sort out the replacement meds.


  • Hi

    Thank you for your reply.

    I had BT 2 months ago, they say within normal range. I don't know if they check t4 and free t3 levels.

    I have just been taken off propranole (spelling?lol) and am on levo 125mg every other day. Also on emmeprozole 40mg twice day for hiatus hernia.

    So are you saying that you to believe that RAI has an impact on health that they do not say about.

    Although all doctors since say ' ah you had RAi' ? as if they know something that I don't


  • Jacdavey, I don't think its the RAI impacting on health (I've had it twice for thyCa) but once your thyroid is ablated it is important that you are on a suficient dose of Levothyroxine. 125mcg alternate days doesn't sound enough for a thyroidless patient. Ask your GP receptionist or practice manager for a printout of your last thyroid results and post them with the lab ref ranges (the figures in brackets after the results) in a new question and members will advise.

    The goal of Levothyroxine is to restore the patient to euthyroid status which usually means TSH just above or below 1.0, sometimes lower or suppressed to get FT4 in the top 75% of range. The 'normal' range is very broad and if your TSH is high in range you will feel unwell.

    Make sure to take Levothyroxine and Omeprazole at least 2 hours apart, longer if you can, so you get the maximum absorption and uptake of Levothyroxine.

    Gluten-free is recommended for hypothyroid patients with Hashimoto's and anyone who has digestive issues of wind, bloating, constipation or diarrhoea. Some find it helps with weight loss but if your weight gain is due to undermedication no diet will help until you are optimally medicated. Palpitations can be a sign of undermedication as well as over medication.

  • Will ask for print out and thank you for tips will try any thing that will help.

You may also like...